- 1 Overview of a Penicillin Allergy
- 2 Symptoms of a Penicillin Allergy
- 3 Causes of a Penicillin Allergy
- 4 Risk Factors of a Penicillin Allergy
- 5 Complications of a Penicillin Allergy
- 6 Prevention of a Penicillin Allergy
- 7 Diagnosis of a Penicillin Allergy
- 8 Treatment of a Penicillin Allergy
- 9 Summary of a Penicillin Allergy
- 10 Penicillin Allergy FAQ
Overview of a Penicillin Allergy
Penicillin is typically used for treating bacterial infections. During the first dose of penicillin, it is rare that an allergic reaction will occur. An allergic reaction is usually seen in patients on their second or more exposure to penicillin, and they typically also have a history of food or drug allergies, or a family history of drug allergies.
- If you have previously experienced an allergic reaction to penicillin, then you may also be allergic to other types of penicillin or to some cephalosporin.
- Side effects include: skin rash, gives, itching, fever, swelling, shortness of breath, wheezing, runny nose, itchy and/or watery eyes, and anaphylaxis.
- Symptoms usually occur within an hour after taking the drug, but can sometimes occur hours, days or weeks later.
- You are at an increased risk for an allergic reaction to penicillin if you have a history of allergies, a family history of drug allergy, increased exposure to penicillin (either high doses or repetitive use), or a certain illness.
Symptoms of a Penicillin Allergy
Some common symptoms include rash, hives, itching, fever, swelling, shortness of breath, wheezing, runny nose, itchy and watery eyes, or anaphylaxis. Symptoms will typically occur within one hour after taking the drug.
Other symptoms that may occur after days or weeks include, achy joints, swelling, rash, nausea, drowsiness, fever, blood in the urine, irregular heartbeat and confusion.
Causes of a Penicillin Allergy
An allergic reaction to penicillin occurs when your immune system believes the drug to be harmful. You will not experience an allergic reaction on the first exposure. The first exposure does not necessarily mean that you have to take the drug previously, and in some cases the amount of it in our food is enough to trigger the antibody.
Risk Factors of a Penicillin Allergy
Anyone can be allergic to penicillin, but there a few factors that will increase your risk. If you have other known allergies, such as a food or drug allergy or hay fever, then you may be at an increased risk for a penicillin allergy. A family history of drug allergies may also increase your risk. Lastly, you are at an increased risk if you have had an increased exposure to penicillin (such as high doses, lengthy use or repetitive use).
Complications of a Penicillin Allergy
While most symptoms are immediate and mild, there are a few complications that may occur when an allergic reaction to Penicillin occurs. Serum sickness is a complication that may occur, which can cause fever, joint pain, rash, swelling and nausea. Drug-induced anemia is where there is a severe reduction in red blood cells. This type of anemia causes fatigue, shortness of breath and irregular heartbeats. Drug reaction with eosinophilia and systemic symptoms, also known as DRESS, appears in the form of a rash, high white blood cell counts, swelling, etc. Another complication would be inflammation in the kidneys, which leads to fever, blood in the urine, swelling and confusion.
Prevention of a Penicillin Allergy
The best prevention is to avoid penicillin. Avoiding the drug can be done in a few ways, which include informing your physician, wear a bracelet and carry epinephrine. Your physician should be aware of the allergy and should be well documented. The physician will be able to identify if there are other drugs that contain penicillin and will avoid those. If you are visiting a new physician, ensure they have updated information. By wearing a medical alert bracelet, you are ensuring proper care during an emergency.
Diagnosis of a Penicillin Allergy
See a physician as soon as possible when the allergic reaction begins. There are side effects to taking this medication, and some can be tolerated. If there is a life-threatening allergic reaction to penicillin, speaking with your physician is mandatory. Having a proper diagnosis is important because if not, you may be prescribed a less-effective or more expensive antibiotic.
At first, your physician will inquire about your symptoms, timing, and medical history. Then they may proceed to a skin test. During the skin test, your physician will administer penicillin into your skin with a tiny needle. If the bump turns red and begins to itch, there is a positive result.
Another type of test is the graded drug challenge. The physician will begin by administering a small dose of the drug and will work through five different doses. If there is no reaction to these doses, it can be concluded that there is no allergy suspected.
Treatment of a Penicillin Allergy
There are two divisions for treatment of the penicillin allergy. The first step is to treat the current allergic reaction symptoms. To treat, discontinuing the drug will be the first step. Antihistamines and corticosteroids will be given to treat the reaction.
After the symptoms are treated, the physician may recommend a treatment that will allow you to take a course of penicillin with no adverse effects. Drug desensitization is when the physician will administer a dose of penicillin every 15 to 30 minutes over the course of hours or days, where each dose is a little bigger than the last. During this time, it is important to take each dose to maintain tolerance through the whole test. This test will not be completed if the reaction has been life-threatening in the past.
Summary of a Penicillin Allergy
Penicillin is an antibiotic that is used to fight off infections. An allergic reaction to penicillin typically occurs in 10% of patients, and can only happen on the second exposure to penicillin. Symptoms may include: rash, hives, itching, fever, swelling, shortness of breath, wheezing, runny nose, itchy and watery eyes, or anaphylaxis. In rare cases are the symptoms life-threatening. You may be at high risk for an allergic reaction if you have other food or drug allergies, or have a family history of a penicillin allergy, Diagnosis can be done through skin testing or a penicillin challenge. The best way to treat an allergic reaction to penicillin is through first, treating the immediate symptoms. Discontinuing use of the drug is your first step. Then your physician may recommend an antihistamine and corticosteroids. Once the allergic reaction has subsided, your physician may recommend going through drug desensitization to build immunity to the drug.